Alert archive / North Carolina / Areal Flood Advisories in 2017
Areal Flood Advisory 21, NWS Blacksburg, VA
NWS Blacksburg, VA issued this areal flood advisory at May 1, 2017, 2:53 PM EDT for Watauga County, North Carolina. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- May 1, 2017, 2:53 PM EDT (18:53 UTC)
- Expired
- May 1, 2017, 7:45 PM EDT
- In force
- 5 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
County Watauga County, NC
The radar
The Knoxville radar (KMRX), 153 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 76 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 679 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
What forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this areal flood advisory went out at May 1, 2:29 PM EDT, 24 minutes earlier.
Area forecast discussion, May 1, 2:29 PM EDT, 24 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 229 PM EDT Mon May 1 2017 .SYNOPSIS... A cold front will move through the region today and bring the potential for strong to severe thunderstorms into early this evening. Blustery northwest winds behind the front will usher in cooler air for midweek. Another cold front will move through on Thursday night, followed by much below normal temperatures fore the weekend. && .NEAR TERM /THROUGH TUESDAY/... As of 200 PM EDT Monday... Satellite imagery shows that low clouds have been holding tough across the region and this has helped keep instability in check. However, some breaks/thin spots have developed so some degree of heating is occurring. Since we didn't have a massive exodus of clouds and are now passed peak heating, there is not a large pool of unstable air for upstream convection to move into. While this will indeed limit the threat for widespread severe thunderstorms, shear remains very impressive so will have to closely monitor the radar for embedded deeper convection just ahead of the front that may be able to tap the low level wind field. The cold front will be moving off to our east early tonight, with strong northwest flow developing overnight. Winds will become quite strong along the ridgetops, then spread to lower elevations with diurnal mixing tomorrow. Note that recent rainfall has let the ground quite wet and this may cause trees to topple more easily in the gusty conditions. The low level wind field will then relax and allow winds to diminish later Tuesday afternoon. Temperatures behind the front will be trending cooler and be near normal for the start of May. Highs Tuesday will generally be in the Middle 70s east of the Ridge and in the middle 60s west. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... As of 200 PM EDT Monday... With the potential for active weather in the near-term period, completed the short- and long-term part of the forecast early without the 12z ECMWF. The central Appalachians, southern Blue Ridge and the VA/NC Piedmont region looks to be on the southern periphery of cyclonic flow in mid- levels Tuesday night into early Wednesday. Surface ridge of high pressure builds from the northwest, affording clear skies but also slightly cooler than typical early-May temperatures due to 850 mb cool advection (generally dropping to 0 to +2C). While boundary layer generally decouples allowing for stronger Tuesday gusts to abate by Tuesday evening, aforementioned cool thermal profiles aloft combined with daytime insolation Wednesday should again lead to moderately breezy westerly to northwesterly winds. Lows Tuesday night in the 40s to near 50, rebounding up to highs the 60s to lower 70s with daytime sunshine Wednesday. Later Wednesday into Wednesday night, ridging at the surface continues to build eastward off the coast. 2-m AGL to 925 mb flow becomes northeast to easterly, leading to potential for increasing cloudiness/stratus developing along and east of the Blue Ridge later Wednesday into Wednesday night. Will also be watching for increasing cloudiness as well in our far western VA/southeast WV counties toward early Thursday morning as well, ahead of a potent vertically stacked circulation centered over the mid-Mississippi Valley. We should remain generally dry however. Lows in the mid 40s to lower/mid 50s with greater amounts of cloud cover late. By Thursday, strengthening low-level south to southwest flow of 35- 45 kts results in marked increase thermal and moisture advection through the day precedes a strong cold front. PWATs increase to values around 1.0 to 1.25" per SREF mean, and while strong vertical wind shear is present surface-based instability is quite poor due to overnight stratus that may struggle to burn off if at all before the front arrives. PoPs increase from the west mainly Thursday afternoon, and couldn't rule out some embedded thunderstorms tied mainly to the front itself into far southeast VA into southeast WV. Steadiest/heaviest rain appears to occur Thursday night. I could envision there being a limited concern for heavy rain and possible isolated hydrologic concerns, though that threat may be better focused into Thursday evening. Highs Thursday are a bit tricky given likelihood of cloudiness all day offsetting warm thermal advection; offered highs only in the 60s, undercutting available MOS by several degrees with little to no insolation expected. && .LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/... As of 200 PM EDT Monday... Cold front associated with upper low over the Ohio Valley looks to move east across the forecast area Thursday evening. Focus for heaviest rainfall appears to be in this period given PWAT values of at or around 1.25" with some southeasterly upslope enhancement possible along the Blue Ridge and into the foothills. Again, not thinking severe could see potential for heavier rain rates and possible isolated hydro issues if rain and/or embedded thunderstorms can train in a linear fashion. Relatively fast northeastward cell motion given strong wind field would keep the threat limited. Certainly something to carefully monitor in later guidance. Temperatures then trend near to cooler than normal for Friday into the weekend as the region becomes governed by deep cyclonic gyre and associated cold pool aloft. Periods of diurnal, instability-driven rain showers will be possible Friday into Saturday. 850 mb temperatures in southeast WV do cool below 0C Saturday, so possibility for a few late-season snowflakes along the western Greenbrier County hillslopes if thermal profiles are correct. While we lose the moisture for precip Sunday into early next week, temperatures stay near to below normal until we rid ourselves of the cold pool aloft, which doesn't appear likely until early next week. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... As of 200 PM EDT Monday... Convection ahead of a cold front approaching from the west will be the main concern for aviation into this evening. Convection may approach severe levels with strong winds the primary threat. Will rely on meso guidance in attempting to time passage of convection. Expect the front to be pushing off to our east early tonight, but synoptic winds in cold advection behind the front will become quite gusty along the hilltops overnight, then migrate to lower elevations when diurnal mixing becomes established tomorrow. Gusts tomorrow may exceed 30 kts especially at KROA. Cigs may lower to MVFR west of the Blue Ridge in upslope flow overnight but expect conditions to trend to VFR through Tuesday morning. Extended Aviation Discussion... VFR conditions will continue as winds subside under high pressure Tuesday night through Wednesday/Wednesday night. A slow moving low pressure system will then bring widespread precipitation and sub-VFR conditions to the Mid Atlantic region Thursday and Friday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...MBS NEAR TERM...MBS SHORT TERM...AL LONG TERM...AL AVIATION...MBS/JH
Hazardous weather outlook, May 1, 4:29 AM EDT, 10 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 429 AM EDT Mon May 1 2017 NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-020830- Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke- Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 429 AM EDT Mon May 1 2017 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. There is an Enhanced risk for severe thunderstorms containing damaging winds and large hail today. An isolated tornado could also occur. West winds may also gust to 40 or 45 mph tonight behind a passing cold front. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Westerly winds gusting to 45 MPH or stronger will likely persist into Tuesday. Widespread showers and thunderstorms Thursday and Friday will have the potential to bring heavy rain resulting in some flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed by this afternoon. NCZ003>006-019-020-VAZ032>035-043>047-058-059-020830- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin- Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte- 429 AM EDT Mon May 1 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. There is an Enhanced risk of severe thunderstorms containing primarily damaging winds today. However large hail including a tornado or two will also be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Widespread showers and thunderstorms Thursday and Friday will have the potential to bring heavy rain resulting in some flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon.
In the hours before
Local storm report, May 1, 12:38 PM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1238 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM NON-TSTM WND DMG 1 ENE BLUEFIELD 37.24N 81.25W
05/01/2017 TAZEWELL VA TRAINED SPOTTER
THUNDERSTORM WINDS RESULTED IN A DOWNED TREE ONTOP OF A
CAR AT A LOCAL RESTAURANT IN BLUEFIELD VIRGINIA. NEARBY,
A 42 MPH WIND GUST WAS REPORTED AT THE BLUEFIELD AIRPORT
AROUND THE SAMETIME. WINDGUSTS ASSOCIATED WITH UPSLOPE
SOUTHERLY FLOW AHEAD OF THE FRONTAL BOUNDARY.
&&
JMORROWThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 2:23 PM EDT | Wind Advisory | RNK | Alleghany, Bath, Bland, Carroll, Craig, Floyd and 13 more | 26 hr |
| May 1, 3:29 PM EDT | Special Weather Statement | RNK | Grayson, Pulaski, Wythe, City of Radford | 61 min |
| May 1, 4:01 PM EDT | Special Weather Statement | RNK | Carroll, Patrick, City of Galax | 59 min |
| May 1, 4:06 PM EDT | Special Weather Statement | RNK | Henry, Pittsylvania, City of Martinsville | 54 min |
| May 1, 4:52 PM EDT | Special Weather Statement | RNK | Amherst, Appomattox, Campbell, City of Lynchburg | 53 min |
| May 1, 4:53 PM EDT | Special Weather Statement | RNK | Franklin, Henry, Patrick, City of Martinsville | 52 min |
| May 1, 5:04 PM EDT | Special Weather Statement | RNK | Pittsylvania | 56 min |
| May 1, 5:10 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Halifax, Pittsylvania | 43 min |
| May 1, 5:16 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Buckingham | 74 min |
| May 1, 5:32 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Patrick, Pittsylvania, City of Danville, City of Martinsville | 58 min |
| May 1, 5:49 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Buckingham, Campbell, Charlotte | 26 min |
| May 1, 5:51 PM EDT | Tornado Warning | RNK | City of Danville | 24 min |
| May 1, 6:20 PM EDT | Special Weather Statement | RNK | Amherst, Bedford, Campbell, City of Lynchburg | 40 min |
| May 1, 6:25 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Campbell, Franklin, Henry, Pittsylvania and 2 more | 65 min |
| May 1, 6:58 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Buckingham, Campbell, Charlotte, Halifax and 2 more | 77 min |
| May 1, 3:46 PM EDT | Special Weather Statement | RNK | Greenbrier, Mercer, Summers | 59 min |
| May 1, 4:48 PM EDT | Special Weather Statement | RNK | Greenbrier | 57 min |
Nearby
Areal Flood Advisories in North Carolina, 2017Every areal flood advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.